×

zbMATH — the first resource for mathematics

A generalized Banach contraction principle that characterizes metric completeness. (English) Zbl 1145.54026
An example by Connell of a metric space \(X\) such that \(X\) is not complete and every contraction on \(X\) has a fixed point shows that the Banach contraction principle can not be used to characterize completeness of metric spaces. Hence, one can look for some kind of a fixed point theorem that can serve this purpose. This was done earlier by Kannan but his fixed point theorem is not a generalization of the Banach contraction principle. In this elegant paper the author proves a nice fixed point theorem of this kind. The Banach contractions are included in his contractions while Kannan contractions are completely unrelated to the new class. In the last section a generalization of the Meir-Keeler fixed point theorem is also established.

MSC:
54E50 Complete metric spaces
54H25 Fixed-point and coincidence theorems (topological aspects)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] S. Banach, Sur les opérations dans les ensembles abstraits et leur application aux équations intégrales, Fund. Math., 3 (1922), 133-181. · JFM 48.0201.01
[2] James Caristi, Fixed point theorems for mappings satisfying inwardness conditions, Trans. Amer. Math. Soc. 215 (1976), 241 – 251. · Zbl 0305.47029
[3] James Caristi and William A. Kirk, Geometric fixed point theory and inwardness conditions, The geometry of metric and linear spaces (Proc. Conf., Michigan State Univ., East Lansing, Mich., 1974) Springer, Berlin, 1975, pp. 74 – 83. Lecture Notes in Math., Vol. 490. · Zbl 0315.54052
[4] Lj. B. Ćirić, A generalization of Banach’s contraction principle, Proc. Amer. Math. Soc. 45 (1974), 267 – 273. · Zbl 0291.54056
[5] Ljubomir Ćirić, A new fixed-point theorem for contractive mappings, Publ. Inst. Math. (Beograd) (N.S.) 30(44) (1981), 25 – 27. Ljubomir Ćirić, Fixed-point mappings on compact metric spaces, Publ. Inst. Math. (Beograd) (N.S.) 30(44) (1981), 29 – 31.
[6] E. H. Connell, Properties of fixed point spaces, Proc. Amer. Math. Soc. 10 (1959), 974 – 979. · Zbl 0163.17705
[7] J. Dugundji, Positive definite functions and coincidences, Fund. Math. 90 (1975/76), no. 2, 131 – 142. · Zbl 0324.54005
[8] I. Ekeland, On the variational principle, J. Math. Anal. Appl. 47 (1974), 324 – 353. · Zbl 0286.49015 · doi:10.1016/0022-247X(74)90025-0 · doi.org
[9] Ivar Ekeland, Nonconvex minimization problems, Bull. Amer. Math. Soc. (N.S.) 1 (1979), no. 3, 443 – 474. · Zbl 0441.49011
[10] T. K. Hu, On a fixed-point theorem for metric spaces, Amer. Math. Monthly 74 (1967), 436 – 437. · Zbl 0147.22903 · doi:10.2307/2314587 · doi.org
[11] R. Kannan, Some results on fixed points. II, Amer. Math. Monthly 76 (1969), 405 – 408. · Zbl 0179.28203 · doi:10.2307/2316437 · doi.org
[12] Jacek Jachymski, Equivalent conditions and the Meir-Keeler type theorems, J. Math. Anal. Appl. 194 (1995), no. 1, 293 – 303. · Zbl 0834.54025 · doi:10.1006/jmaa.1995.1299 · doi.org
[13] W. A. Kirk, Caristi’s fixed point theorem and metric convexity, Colloq. Math. 36 (1976), no. 1, 81 – 86. · Zbl 0353.53041
[14] W. A. Kirk, Contraction mappings and extensions, Handbook of metric fixed point theory, Kluwer Acad. Publ., Dordrecht, 2001, pp. 1 – 34. · Zbl 1019.54001
[15] W. A. Kirk, Fixed points of asymptotic contractions, J. Math. Anal. Appl. 277 (2003), no. 2, 645 – 650. · Zbl 1022.47036 · doi:10.1016/S0022-247X(02)00612-1 · doi.org
[16] Marek Kuczma, Bogdan Choczewski, and Roman Ger, Iterative functional equations, Encyclopedia of Mathematics and its Applications, vol. 32, Cambridge University Press, Cambridge, 1990. · Zbl 0703.39005
[17] A. Meir and Emmett Keeler, A theorem on contraction mappings, J. Math. Anal. Appl. 28 (1969), 326 – 329. · Zbl 0194.44904 · doi:10.1016/0022-247X(69)90031-6 · doi.org
[18] Sam B. Nadler Jr., Multi-valued contraction mappings, Pacific J. Math. 30 (1969), 475 – 488. · Zbl 0187.45002
[19] Sehie Park, Characterizations of metric completeness, Colloq. Math. 49 (1984), no. 1, 21 – 26. · Zbl 0556.54021
[20] Simeon Reich, Kannan’s fixed point theorem, Boll. Un. Mat. Ital. (4) 4 (1971), 1 – 11. · Zbl 0219.54042
[21] P. V. Subrahmanyam, Remarks on some fixed-point theorems related to Banach’s contraction principle, J. Mathematical and Physical Sci. 8 (1974), 445 – 457; errata, ibid. 9 (1975), 195. · Zbl 0294.54033
[22] P. V. Subrahmanyam, Completeness and fixed-points, Monatsh. Math. 80 (1975), no. 4, 325 – 330. · Zbl 0312.54048 · doi:10.1007/BF01472580 · doi.org
[23] Tomonari Suzuki, Generalized distance and existence theorems in complete metric spaces, J. Math. Anal. Appl. 253 (2001), no. 2, 440 – 458. · Zbl 0983.54034 · doi:10.1006/jmaa.2000.7151 · doi.org
[24] Tomonari Suzuki, Several fixed point theorems concerning \?-distance, Fixed Point Theory Appl. 3 (2004), 195 – 209. · Zbl 1076.54532 · doi:10.1155/S168718200431003X · doi.org
[25] Tomonari Suzuki, Contractive mappings are Kannan mappings, and Kannan mappings are contractive mappings in some sense, Comment. Math. (Prace Mat.) 45 (2005), no. 1, 45 – 58. · Zbl 1098.54024
[26] J. D. Weston, A characterization of metric completeness, Proc. Amer. Math. Soc. 64 (1977), no. 1, 186 – 188. · Zbl 0368.54007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.